What is the redness after using hydroquinone cream?

Hello Dr. Irwin, I'm using hydroquine cream 2% for my brown spots on my nose & right cheek. I got redness by evening on those areas and at night when I use it. In the morning the redness will disappear and as the day goes on the redness begins. I'm using this cream for the last 10 days and this effect was from the 2nd day of application of the cream. Shall I stop using the cream? I'm 28yrs old and asian, in the day I use spf 30 sunscreen. Most of my work, I am exposed in the sun and I sweat a lot. Please reply fast.

Hydroquinone creams, whether used in 2%, 4% (prescription) strength or higher (available in Asia, Africa and South America) are irritating for many people. That irritation by itself often will make the pigment problem worse. If you are getting irritated from these, it’s best to stop using them and consult your doctor so you don’t make the pigment worse.

Dr. B I


Read Dr. Irwin’s article on Color and Texture Issues.


Learn more about Pigment Problems.

Dr. Brandith Irwin, MD

Ask me your skincare question!

Hi, I’m Dr. Irwin, and I believe that consumers need and deserve a medically trained and unbiased skincare advocate.

  • All our content is written and researched by myself and my trained staff.
  • My medical office in Seattle has experience treating thousands of patients.
  • This site is not affiliated or financially tied to any product line.
Ask Me Something
SkinTour Skincare
One of the best investments in your skin is your daily skincare. Why? Because you can prevent many problems with blotchy skin color, lack of glow, texture, some types of acne, and fine lines with good skincare products. You can also correct some of these problems with effective skincare products. Great skincare is often more expensive because quality ingredients are expensive. Some companies spend on research/development which benefits all of us and adds to the cost. Are they worth it? In general - yes!